Alert archive / Kansas / Freeze Warnings in 2008
Freeze Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 26, 2008, 3:30 PM CDT for 23 counties in Kansas. It took effect at Oct 27, 2008, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2008, 3:30 PM CDT (20:30 UTC)
- In effect from
- Oct 27, 2008, 3:00 AM CDT
- Expired
- Oct 27, 2008, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -347 m²/s²
- 0-3 km storm-relative helicity
- -146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 26, 12:46 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 26, 12:46 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1246 PM CDT SUN OCT 26 2008 .UPDATE... UPDATE FOR 18 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... WINDS WILL CONTINUE TO BE THE ONLY AVIATION CONCERN FOR THIS FORECAST. STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY AS THE DEEP UPPER CYCLONE DIGS INTO THE PLAINS. GUSTS MAY REACH 35KT AT TIMES AS MIXING DEPTHS INCREASE TO NEAR 9000 FEET AND TAP INTO ANOMALOUSLY STRONG WINDS ALOFT. WIND SHOULD DIE OFF BY MID EVENING AS A WEAK INVERSION ATTEMPTS TO SET UP. && .PREV DISCUSSION... /ISSUED 359 AM CDT SUN OCT 26 2008/ DISCUSSION... LATEST WATER VAPOR SHOWING SERIES OF SHORTWAVES MOVING SOUTHEAST FROM ALBERTA INTO THE UPPER MS VALLEY. PREFRONTAL TROUGH NOW MOVING SOUTHWARD ACROSS THE CWA WILL BE REINFORCED BY COLDER AIR FOR THE AFTERNOON. AS A RESULT TEMPERATURES SHOULD HAVE TIME TO RECOVER INTO THE UPPER 50S NORTH TO LOW/MID 60S SOUTH BEFORE THE COLDER AIR ARRIVES THIS AFTERNOON WITH FALLING TEMPS IN SOME AREAS. ALSO...AS WINDS BECOME MORE UNIDIRECTIONAL AND INCREASE THROUGH 700 MB BY AFTERNOON...NEARLY ADIABATIC TEMP PROFILES SUGGEST THE STRONGEST WINDS/WINDGUSTS WILL OCCUR IN THE AFTERNOON. THE NORTHWEST 1/3 OF THE CWA MAY BE CLOSE TO WIND ADV CRITERIA...BUT SUSTAINED WINDS 25-30 MPH WITH GUSTS TO NEAR 40 MPH SHOULD BE THE RULE NORTH WITH GUSTS OF 35 TO 40 SOUTH. COLDER AND DRIER AIR WILL CONTINUE TO ADVECT INTO THE CWA FROM THE NORTH TONIGHT. WINDS WILL DECREASE BUT GOOD MIXING WILL BE PREVALENT. WITH THIS IN MIND LOWS TONIGHT COULD STAY UP A LITTLE... BUT CAA STILL STRONG. WILL KEEP FREEZE WATCH GOING FOR LATE TONIGHT/EARLY MONDAY AND LET DAY SHIFT LOOK OVER NEWER MODEL DATA TO EVALUATE THE NEED TO UPGRADE TO A WARNING FOR TONIGHT. WILL CONTINUE WITH LOWS IN THE UPPER 20S TO LOW 30S. ON MONDAY...LIGHTER WINDS AND A COLD START TO THE DAY WILL MAKE HIGH TEMPS A TOUGH CALL WITH GOOD THERMAL GRADIENT ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST. WILL KEEP HIGHS COOL WITH UPPER 40S TO LOW 50S. THIS WILL SET THE STAGE FOR A COLD NIGHT MONDAY NIGHT WITH THE DRY AIR...CLEAR SKIES AND LIGHT WINDS. ANY AREA THAT WOULD DROP INTO THE 20S TONIGHT COULD RESULT IN A KILLING FREEZE AND NO NEED TO REISSUE ANY FURTHER FREEZE HEADLINES THE REST OF THIS FALL. THEREFORE...HAVE DECIDED NOT TO ISSUE AN ADDITIONAL WATCH FOR MONDAY NIGHT...BUT THE LOWEST FREEZING TEMPS SHOULD OCCUR DURING THIS TIMEFRAME WITH READINGS IN THE MID/UPPER 20S. BEYOND TUESDAY...UPPER RIDGE STILL EXPECTED TO BUILD EASTWARD ACROSS THE PLAINS WITH TEMPS MODERATING BACK INTO THE UPPER 60S/NEAR 70 INTO THE MIDDLE AND END OF THE WEEK WITH A DRY FCST STILL ON TRACK AS WELL. CURRENT FCST ALREADY HAS A GOOD HANDLE ON THIS TREND...SO NO CHANGES MADE BEYOND TUESDAY. 63 && .TOP WATCHES/WARNINGS/ADVISORIES...FREEZE WATCH FROM 3 AM MONDAY TO 9 AM MONDAY FOR KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. && 65
Hazardous weather outlook, Oct 26, 1:36 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 136 PM CDT SUN OCT 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-271845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 136 PM CDT SUN OCT 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY IN PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON. FREEZING TEMPERATURES ARE FORECAST FOR THE OUTLOOK AREA LATE TONIGHT AND EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZING TEMPERATURES ARE AGAIN FORECAST FOR THE ENTIRE OUTLOOK AREA EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 3:30 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.